Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 64, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 14, 2001, 4:53 PM EDT for Washington County, Virginia. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 14, 2001, 4:53 PM EDT (20:53 UTC)
- Expired
- Jun 14, 2001, 5:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Washington County, VA
The radar
The Knoxville radar (KMRX), 143 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 5:00 PM EDT | Thunderstorm Wind | Abingdon, VA | Numerous trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 695 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 142054 SVRMRX VAC191-142130- /NEW.KMRX.SV.W.0131.142053-142130/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 453 PM EDT THU JUN 14 2001 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN SOUTHWEST VIRGINIA * UNTIL 530 PM EDT * AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR GLADE SPRING...OR 10 MILES EAST OF ABINGDON...MOVING SOUTH AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DAMASCUS AROUND 520 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. SEEK A STURDY SHELTER IMMEDIATELY IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. $$ LAT...LON 3685 8169 3685 8192 3663 8196 3662 8164 DMG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:36 PM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jun 14, 2:36 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 236 PM EDT THU JUN 14 2001 IN THE SHORT-TERM...MRX RADAR SHOWS A GOOD DEAL OF CONVECTION ACROSS THE PLATEAU INTO WESTERN CENTRAL VALLEY AND SOUTHEAST TENNESSEE. THIS ACTIVITY IS ASSOCIATED WITH A SHEAR AXIS OVER THE FORECAST AREA. ALSO...MSAS AND LAPS SHOWS CAPES AND LIFTED INDICES OF 2000-3000 J/KG AND -6 TO -9...RESPECTIVELY. WILL LIKELY KEEP A CHANCE POP GOING MOST LOCATIONS FOR MAINLY THIS EVENING. WHERE RAIN OCCURS... SOME AREAS OF FOG IS ANTICIPATED...SOME LOCALLY DENSE. MODELS ARE IN GENERAL AGREEMENT IN PULLING A WEAK SURFACE TROUGH INTO THE TENNESSEE VALLEY FOR FRIDAY AND THEN MOVING EAST OF THE FORECAST AREA AROUND 12Z SATURDAY. GIVEN THE ABUNDANT MOISTURE AND INSTABILITY AHEAD OF THIS FEATURE...SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF THIS LOW LEVEL BOUNDARY. UPPER LEVEL SUPPORT IS LIMITED AS BEST DYNAMICS ALOFT MOVES NORTH AND WEST OF THE FORECAST AREA. MUCH DRIER AIR...ESPECIALLY MID AND UPPER LEVELS...MOVES INTO THE REGION FOR SATURDAY. ALSO...FORECAST SOUNDINGS SHOWS MID- LEVEL WARMING WITH A CAP DEVELOPING DURING THE DAY...SO RETURN OF DRY WEATHER FOR THIS WEEKEND THROUGH EARLY NEXT WEEK. FCSTID = 15 CHA 69 88 68 90 / 30 50 50 0 TYS 67 86 67 87 / 30 50 50 10 TRI 65 85 65 84 / 30 50 50 20 OQT 67 86 67 87 / 30 50 50 10 .MRX... NC...NONE. TN...NONE. VA...NONE. DH
In the hours before
Local storm report, Jun 14, 4:20 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
420 PM EDT THU JUN 14 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 PM HUNTSVILLE TN WIND DAMAGE
06/14/01 SCOTT TREES DOWN AROUND
HUNTSVILLE AND PEA SIZE
HAIL. REPORTED BY HIGHWAY
DEPT.
0140 PM WARTBURG TN .75 INCH HAIL
06/14/01 MORGAN REPORTED BY LAW
ENFORCEMENT
0140 PM WARTBURG TN WIND DAMAGE
06/14/01 MORGAN NUMEROUS TREES DOWN NEAR
WARTBURG. TREES AND LIMBS
BLOCKING SOME ROADS.
REPORTED BY LAW ENFORCEMENT
0236 PM ROCKWOOD TN WIND DAMAGE
06/14/01 ROANE TREES DOWN ACROSS BLACK
CREEK RD. SOUTH OF
ROCKWOOD. REPORTED BY LAW
ENFORCEMENT
0230 PM GRANDVIEW TN WIND DAMAGE
06/14/01 RHEA NUMEROUS TREES DOWN IN THE
NORTH HALF OF THE COUNTY.
REPORTED BY LAW ENFORCEMENT
0315 PM ATHENS TN WIND DAMAGE
06/14/01 MCMINN TREE DOWN ON HOUSE,
FRANCES ST. IN ATHENS.
REPORTED BY LAW ENFORCEMENT
0325 PM NEW TAZEWELL TN .75 INCH HAIL
06/14/01 CLAIBORNE REPORTED BY
SPOTTERS
0330 PM ATHENS TN WIND DAMAGE
06/14/01 MCMINN TREES DOWN ON COUNTY ROAD
422. TREES DOWN ON COUNTY
ROAD 439. REPORTED BY LAW
ENFORCEMENT
0340 PM TAZEWELL TN WIND DAMAGE
06/14/01 CLAIBORNE NUMEROUS TREES DOWN ACROSS
THE COUNTY. REPORTED BY LAW
ENFORCEMENTr
MEPNearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.